Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Cleveland, OH

May 31, 2006Ashland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2006, 8:13 PM EDT for Ashland County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 8:13 PM EDT (00:13 UTC)
Expired
May 31, 2006, 9:00 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Ashland County, OH

The radar

The Cleveland radar (KCLE), 86 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:30 PM EDTTSTM WND DMG2 Sw Loudonville, OHTWO TREES DOWN. ONE FELL ONTO A CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 010013
SVRCLE
OHC005-010100-
/O.NEW.KCLE.SV.W.0116.060601T0013Z-060601T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
813 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 900 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF LOUDONVILLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE HAYESVILLE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4082 8213 4067 8213 4067 8222 4066 8223
      4058 8223 4056 8233 4072 8233 4073 8237
      4073 8237

$$

LOMBARDY
2 follow-up statements
000 
WWUS51 KCLE 010033
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
833 PM EDT WED MAY 31 2006

OHC005-010100-
/O.CON.KCLE.SV.W.0116.000000T0000Z-060601T0100Z/
ASHLAND OH-
833 PM EDT WED MAY 31 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM EDT FOR
ASHLAND COUNTY...


AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR PERRYSVILLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUDONVILLE...

LAT...LON 4073 8237 4082 8213 4067 8213 4067 8222
      4066 8223 4058 8223 4056 8233 4072 8233
      4073 8237

$$

BM
000 
WWUS51 KCLE 010101
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT WED MAY 31 2006

OHC005-010111-
/O.EXP.KCLE.SV.W.0116.000000T0000Z-060601T0100Z/
ASHLAND OH-
901 PM EDT WED MAY 31 2006


...THE SEVERE THUNDERSTORM WARNING FOR ASHLAND COUNTY EXPIRED AT 900 
PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4073 8237 4082 8213 4067 8213 4067 8222
      4066 8223 4058 8223 4056 8233 4072 8233
      4073 8237

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:55 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 6:55 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
655 PM EDT WED MAY 31 2006

.AVIATION(00Z-24Z)...
UNSTBL AMS AHEAD OF CDFNT IN THE NW WL CONT TO TOUCH OFF SHWRS/TSTMS
OVRNGT ALTHOUGH BLV COVERAGE WL DCRS WITH SUNDOWN.  WL CONT WITH
PREDOMINANT SHWRS/TSTMS TOL FDY AREAS IN THE VCNTY OF THE FRONT BUT
BGN WITH DRY CONDS OR VCNTY WORDING ELSEWHERE. THRU THE NIGHT AND
INTO THE MORNING XPC FOG TO DVLP.  WILL BRING VSBYS DOW TO MVFR BY
ABOUT 06Z AND WOULD XPC PERIODS OF IFR VSBYS AROUND SUNRISE.  AMS
REMAINS MOIST AND AMARGINALLY UNSTABLE THURSDAY AND WILL GO WITH
CIGS BTWN 035 AND 050 AND MVFR VSBYS IN SCT SHWRS.  AVAILABLE ENERGY
(CAPE) IS FCST TO REACH 100 J/KG THURS AFTN SO WOULD XPC TSTMS TO
DVLP AGAIN ACRS THE AREA.  WILL GO WITH VCTS FOR NOW.

&&

.SHORT TERM(TNT-SAT)...
SLOW MOVING FRONT LAYING FROM MI TO ORD AND SOUTHWEST.  ALONG AND
SOUTH OF THE FRONT ATMOS MOIST/UNSTABLE WITH LOCAL BOUNDARIES AND
DAYTIME HEATING PROVIDING THE NEEDED SUPPORT FOR STRONG
THUNDERSTORMS.  RAINFALL IS LOCALLY HEAVY WITH THE THUNDERSTORMS.
THESE THUNDERSTORMS SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS...BUT
DIMINISH AFTER DARK FOR A TIME...WITH THE WESTERN STORMS LIVING ON.
POPS WILL STAY IN THE FORECAST FOR THE OVERNIGHT HOURS AS
FRONT WILL BE SLOWLY SINKING INTO THE AREA.  PATTERN WILL MOVE IN
SLOW MOTION AS IT WILL TAKE TIL FRI FOR THE SHORTWAVE OVER THE
DAKOTAS TO MAKE IT TO THE SOUTHERN GREAT LAKES AND THEN IT WILL BE
NEAR THE END OF THE WEEKEND BEFORE WE CAN LOSE THE TROUGH AND ITS
EFFECTS.

LOCATIONS THAT BECOME POST FRONTAL OVERNIGHT WILL LOSE THE TS
CHCS...DIDNT GET FANCY WITH THIS IN THE GRIDS DUE TO THE
UNCERTAINTY ON EXACT TIMING OF THE FRONTAL PASSAGE.  FRONT SHOULD BE
IN EASTERN SECTIONS OF CWA BY MORNING. CANT ARGUE WITH GUID TEMPS
TONIGHT...TIGHTLY CLUSTERED.  TEMPERATURES RETURN TO NORMS WITH
PASSAGE OF FRONT.

CHC OF SHOWERS CONTINUE INTO THE WEEKEND...MAINLY DIURNAL AS UPPER
TROUGH MOVES THROUGH.
&&

.LONG TERM(SUN-WED)...
THE SOLUTION OF A RIDGE BUILDING BACK INTO THE REGION LOOKS MORE
DISTANT AS CONSENSUS AMONGST MODELS SUGGESTING SOME SORT OF EAST
COAST TROUGH.  RESIDENCE TIME OF SOUTHEAST H5 LOWERED HEIGHTS
QUESTIONABLE AND TIMING OF SHORTWAVES RIDING TOP OF PLAINS RIDGE TOO
VARIABLE AT THIS TIME TOO.  SURFACE RIDGE BUILDS IN SUN...BUT WILL
KEEP POPS FOR MON AND ADD FOR TUE WITH POSSIBLE ACTIVITY RIDING THE
RIDGE AND A FRONT IN THE VICINITY AROUND WED.  REASONABLE TEMPS.
&&

.SHORT TERM(TODAY-FRI)...
COLD FRONT WILL BE APPROACHING THE AREA TODAY. MODEL DIFFERENCES
ESPECIALLY TONIGHT AND THURSDAY WITH THE GFS/ECMWF/UMKET MOVING THE
COLD FRONT MUCH FASTER THAN THE NAM. SOME QUESTION WITH THE FLOW
SOMEWHAT PARALLEL TO FRONT THAT IT WILL MOVE QUICK...ATTM WILL
CONTINUE THE SLOW NAM TREND...THIS MEAN LIKELY POPS IN THE EASTERN
COUNTIES ON THURSDAY. A FEW ISOLATED CELLS HAVE DEVELOPED IN CENTRAL
OHIO DURING THE EARLY MORNING IN THE MOIST AND UNSTABLE AIRMASS.
THE PROBLEM FOR TODAY IS THE AIRMASS IS MORE UNSTABLE EAST WHERE IT
IS NOT AS MOIST WHILE IN THE WEST IT IS MORE MOIST BUT NOT AS
UNSTABLE. NO OTHER GOOD DYNAMICS EXCEPT FOR THE INSTABILITY AND COLD
FRONT. THE NAM HAS REALLY HIGH CAPE IN THE EAST THIS AFTERNOON...THE
GFS HAS LOWER VALUES BUT THEY ARE IN THE SAME PLACE. A WEAK LAKE
BREEZE SHOULD DEVELOP AND MOVE A MILE OR SO INLAND. SOME TSTMS COULD
DEVELOP ON THAT. THE SEVERE WEATHER THREAT WILL BE WIND AND
HAIL...DELTA THETA E VALUES ARE IMPRESSIVE...HAIL THREAT IS
MODERATE. WILL MENTION CHANCE OF SEVERE IN THE GRIDS AND ZONES ALONG
WITH HWO. TONIGHT WILL JUST FORECAST CHANCE WITH MOISTURE AND
BOUNDARY AROUND. THE SEVERE THREAT SHOULD DECREASE WITH SUNSET.
IF THE BOUNDARY IS IN THE AREA THURSDAY NIGHT WILL HAVE TO CONTINUE
THE THREAT IN THE EASTERN COUNTIES. THE THREAT CONTINUES ON
FRIDAY WITH SOME MOISTURE AND OMEGA IN THE AREA.

GUIDANCE TEMPERATURE LOOK GOOD. TODAY IS TOUGH IF THE CLOUDS THICKEN
EARLY THAT COULD SHAVE A FEW DEGREES OFF THE FORECAST.

&&

.LONG TERM (FRI NGT-TUE)...
NO MAJOR CHANGES TO EXTENDED...TIMING IS TOUGH WITH RIDGE IN THE
AREA BUT SOME TROFINESS AT TIMES.
TAKING THE ROUTE OF SLOWER THAN THE GFS FOR EVOLUTION OF NORTHWEST
FLOW/ NEW ENGLAND TROUGH TO A BIT MORE ZONAL TO RIDGING PATTERN.
TEMPS MAY INCREASE TOWARD THE END OF THE PERIOD INTO THE LOWER
80S...OTHERWISE NEAR NORMAL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...TK
Hazardous weather outlook, May 31, 4:50 AM EDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
450 AM EDT WED MAY 31 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-010900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
450 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
TONIGHT. A COMBINATION OF THE FRONT...SOME SUNSHINE AND AN
UNSTABLE AIRMASS WILL CAUSE SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING TO BE SEVERE. THE THREAT WILL BE
DAMAGING WIND AND LARGE HAIL. SOME OF THE THUNDERSTORMS COULD HAVE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

KIELTYKA

In the hours before

Local storm report, May 31, 4:44 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
0444 PM EDT WED MAY 31 2006

..TIME(EDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0205 PM      HAIL                FAIRLAWN                41.13N 81.59W
05/31/2006   0.75 INCH           SUMMIT             OH   STORM  SPOTTER

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:27 PM EDTSevere Thunderstorm WarningCLEWayne63 min
May 31, 8:31 PM EDTSpecial Marine WarningCLE119 min
May 31, 9:33 PM EDTSpecial Marine WarningCLE117 min
May 31, 11:04 PM EDTSevere Thunderstorm WarningCLECuyahoga45 min
May 31, 11:31 PM EDTSpecial Marine WarningCLE119 min
Jun 1, 4:19 PM EDTSevere Thunderstorm WarningCLEMorrow52 min
Jun 1, 4:37 PM EDTSevere Thunderstorm WarningCLERichland38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.